Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 29, 2001, 5:49 PM EDT for Horry County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 29, 2001, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:58 PM EDT | Hail 1 | Myrtle Beach, SC | Public reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS52 KILM 292150 SVRILM SCC051-292230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 549 PM EDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 630 PM EDT * AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER FORESTBROOK...OR ABOUT 7 MILES NORTHWEST OF MYRTLE BEACH...MOVING EAST AT LESS THAN 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MYRTLE BEACH AT 555 PM EDT NORTH MYRTLE BEACH AT 615 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3388 7898 3370 7902 3362 7867 3384 7861
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:20 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 2:20 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 220 PM EDT WED AUG 29 2001 S/W ENERGY PUSHING EASTWARD AND OFFSHORE TNGT...HENCE TSTM CHC DECREASING WITH LOSS OF HEAT AND ENERGY LATER THIS EVENING. ALTHOUGH... WEAK TROUGH REMAINS ALONG COAST/SLIGHTLY OFFSHORE. THIS ALSO PROVIDING FOCUS FOR ACTIVITY THIS AFTN. WILL INCLUDE A SMALL CHC EVENING POP. MODELS SHOWING ATMOSPHERE REMAINING FAIRLY MOIST THROUGH THE PERIOD. SO...EXPECTING TO SEE A MIX OF CLOUDS AND SUN. ETA DOWNPLAYS S/W ACTIVITY AFTER TNGT WITH H5 RIDGE REMAINING OVER GULF. AVN REMAINS FAIRLY AGGRESSIVE THROUGHOUT AND WOULD IMPLY GREATER CHC OF RAIN. WITH ATMOSPHERE REMAINING MOIST AND SOMEWHAT UNSTABLE...PLAN TO ACCOUNT FOR DIURNAL ACTIVITY...CLOSER TO ETA THINKING...AS AVN LOOKS OVERDONE. FCST WILL REFLECT PARTLY CLOUDY SKIES AND MORE DIURNAL/CHC POPS. LATER IN THE FCST...FRONT APPROACHES FROM NW AND APPEARS TO MOVE THROUGH LATE SAT AND OFFSHORE BY EARLY SUN. FRONT STALLS SOUTH OF AREA AND WILL CONTINUE TO PROVIDE SOME PCPN FOCUS. HIGH PRESSURE TRIES TO BUILD SOUTH OVER CAROLINAS AND WORK IN DRY AIR. CWF: FLOW GENERALLY TO REMAIN OUT OF THE S/SW THROUGH FRI AND APPEARS MOSTLY 15 KT OR BELOW. FRONT APPROACHES SAT AND GRADIENT TIGHTENS WITH WINDS EXPECTED TO INCREASE TO 20 KT. SCA A POSSIBILITY NRN WATERS SAT AFTN/EVG. PRELIMINARY NUMBERS... FCSTID = 30 ILM 75 90 75 90/ 30 30 20 30 LBT 72 91 72 90/ 30 30 20 30 FLO 73 91 73 89/ 30 30 20 30 MYR 74 88 74 87/ 30 30 20 30 .ILM... NC...NONE. SC...NONE. PJN
In the hours before
Local storm report, Aug 29, 3:08 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
308 PM EDT WED AUG 29 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM LONGWOOD NC 60 MPH TSTM WIND GUST
08/29/01 BRUNSWICK TREES KNOCKED DOWN ALONG
ASH LITTLE RIVER RD.
REPORTED BY SPOTTERS
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:16 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.